Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 407, NWS Norman, OK

June 5, 2004Ellis County, Harper County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 5, 2004, 6:13 PM CDT for Ellis County, Harper County, Woodward County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2004, 6:13 PM CDT (23:13 UTC)
Expired
Jun 5, 2004, 7:15 PM CDT
In force
62 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Ellis County, OK, Harper County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 131 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:12 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 5, 3:12 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
306 PM CDT SAT JUN  5 2004

.DISCUSSION...
LOW-MID LEVEL THERMAL/MOISTURE ADVECTIVE FIELDS PROGD FOR TONIGHT
ARE SIMILAR TO THE PREVIOUS FEW NIGHTS. CLEAR SIGNAL FOR MCS
ACTIVITY COMING OFF OF WESTERN HIGH PLAINS AND AFFECTING MAINLY
WESTERN/SOUTHWEST ZONES LATE EVENING AND OVERNIGHT...AND ANOTHER
MAIN CONVECTIVE CLUSTER EXPECTED TO PASS THROUGH SOUTHEAST KANSAS
WHICH COULD AFFECT NORTHEAST ZONES. WHAT WE WILL HAVE THROUGH THIS
FIRST PERIOD THAT WE DID NOT HAVE THE PREVIOUS TWO NIGHTS IS A
FAIRLY WELL DEFINED SYNOPTIC BOUNDARY TO FIRE CONVECTION TO OUR
NORTH /AKA SE KANSAS CONVECTION/ AND INFLUENCE FROM LARGE SCALE
MID-UPPER LEVEL TROUGH THAT WILL PROGRESS THROUGH UPPER-MIDDLE
PLAINS TONIGHT. DID HAVE A VORT MAX LAST NIGHT ROLLING DOWN NW
FLOW...BUT MORE SIGNIFICANT...AND STRONGER MID LEVEL FLOW EXPECTED
TONIGHT. LATEST SHORT TERM MODELS NOT TOO EXCITED ABOUT WIDESPREAD
PRECIP TONIGHT. CURRENT FORECAST HAS LIKELY POPS OVER MOST OF THE
FORECAST AREA AT SOME POINT THROUGH TOMORROW MORNING. GIVEN SYNOPTIC
SUPPORT...DO NOT SEE ANY GOOD REASON TO CHANGE POPS MUCH. MESOSCALE
INFLUENCES ARE BEGINNING TO SHOW THEMSELVES...AS CONVECTION
BEGINNING NEAR BOUNDARY IN KANSAS AND HIGH PLAINS ACTIVITY FIRING
OFF IN NORTHEAST NEW MEXICO INTO PANHANDLES. WILL LOWER POPS A FEW
LOCATIONS BASED ON QUESTIONS OF RECOVERY TODAY /MAINLY CENTRAL AND
SOUTHEAST ZONES/ BUT STILL FEEL THAT ACTIVITY WILL BE MORE
WIDESPREAD THAN MODELS LEAD US TO BELIEVE.

NO SIG CHANGES MADE TO REST OF FORECAST PACKAGE...AS MID LEVEL RIDGE
BUILDS IN AHEAD OF DEVELOPING SW FLOW. EARLY-MIDDLE PART OF WEEK
LOOKS VERY WARM AND DRY...NEXT WRN TROF TAKING SHAPE TOWARD END OF
WEEK. DRY LINE TYPE ACTIVITY LOOKS TO BE MAIN SHOW LATE
WEEK...BEFORE MEDIUM RANGE MODELS CONSENSUS BRING FRONT INTO AREA
FOR THE WEEKEND. MAY TWEAK NUMBERS BELOW...MAINLY POPS...BEFORE
ISSUANCE BASED ON RADAR/SATELLITE TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  85  68  90 /  60  40  10  10
HOBART OK         67  87  68  94 /  70  30  10   0
WICHITA FALLS TX  68  88  70  93 /  60  40  10   0
GAGE OK           64  87  66  94 /  80  10   0   0
PONCA CITY OK     66  84  68  91 /  60  30  10  10
DURANT OK         67  83  70  90 /  40  60  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

11

EFFECTIVE 7 AM TUESDAY JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER
FOR THIS PRODUCT WILL CHANGE FROM AFDOKC TO AFDOUN.  THE WMO HEADER
WILL REMAIN UNCHANGED.  PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, Jun 5, 4:32 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
432 PM CDT SAT JUN 5 2004

OKZ004>048-050>052-TXZ083>090-061200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
OKLAHOMA AND WESTERN NORTH TEXAS FROM THIS AFTERNOON THROUGH THE
OVERNIGHT HOURS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL FROM 5 PM UNTIL
AROUND MIDNIGHT. ALTHOUGH STORMS ARE LIKELY TO PERSIST FOR MUCH OF
THE OVERNIGHT HOURS... CHANCES FOR SEVERE STORMS SHOULD DECREASE
WITH TIME AFTER MIDNIGHT.

LOCATION...
ALTHOUGH A SLIGHT RISK EXISTS IN ALL AREAS... THE MOST LIKELY AREA
FOR SEVERE STORMS... AND THE MOST WIDESPREAD AREAL COVERAGE...
WILL BE ACROSS THE NORTHWEST THIRD OF OKLAHOMA THROUGH AROUND 9
PM... AND THE WESTERN BORDER COUNTIES OF OKLAHOMA... SOUTHWARD INTO
WESTERN SECTIONS OF WESTERN NORTH TEXAS FROM 9 PM UNTIL MIDNIGHT.

EXPECTED WEATHER AND IMPACTS...
THE TORNADO THREAT THROUGH TONIGHT IS VIRTUALLY NON-EXISTENT. THE
STRONGEST STORMS ARE LIKELY TO POSE A THREATS TO PROPERTY WITH WIND
GUSTS FROM 60 TO 70 MPH AND TO QUARTER TO GOLF BALL SIZED HAIL.
LOCALLY HEAVY RAINFALL IS ALSO LIKELY IN A FEW LOCALES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
NORTHWEST OKLAHOMA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THIS EVENING... WITH GROUPS IN AREAS FARTHER SOUTH AND EAST PREPARED
FOR OPERATIONS FROM LATER THIS EVENING THROUGH OVERNIGHT.

DISCUSSION...
A SOUTHWARD MOVING WEAK COLD FRONT EXTENDING FROM WESTERN KANSAS...
SOUTHWESTWARD INTO THE OKLAHOMA AND TEXAS PANHANDLES HAS BEEN THE
FOCUS FOR THE DEVELOPMENT OF NUMEROUS STRONG TO SEVERE THUNDERSTORMS
SINCE MID AFTERNOON. AS THE FRONT AND AN UPPER LEVEL DISTURBANCE
OVER NORTHWEST KANSAS CONTINUE TO MOVE SLOWLY SOUTHWARD INTO AN
AIRMASS WITH CAPES FROM 2500 TO 3500 THIS EVENING WITH DEEP LAYER
SHEAR FROM 30 TO 35 KNOTS... SCATTERED TO NUMEROUS STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO PERSIST ALONG AND AHEAD OF THE FRONT
THROUGH AT LEAST MIDNIGHT... WITH A GRADUAL DECREASE IN INTENSITY
THEREAFTER.  SHEAR AND INSTABILITY PARAMETERS WILL BE SUPPORTIVE OF
AT LEAST A FEW STORMS DEVELOPING SUPERCELL CHARACTERISTICS... AND
THESE STORMS WILL POSE THE GREATEST RISK OF GOLF BALL HAIL AND WINDS
UP TO 70 MPH.  OTHER STORMS WILL PRODUCE PENNY TO QUARTER SIZED HAIL
AND 60 MPH WINDS.  HEAVY RAINFALL WILL ALSO BECOME AN INCREASING
LIKELIHOOD BY LATE EVENING THROUGH OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE INTO SUNDAY AS RESIDUAL
BOUNDARIES ACROSS THE AREA FROM SATURDAY NIGHT STORMS BECOME A FOCUS
FOR ADDITIONAL STORM DEVELOPMENT.  SLIGHT CHANCES FOR THUNDERSTORMS
WILL RETURN TO THE FORECAST THURSDAY NIGHT INTO FRIDAY AS ANOTHER
STORM SYSTEM PUSHES THE DRYLINE TOWARD WESTERN OKLAHOMA AT THE END
OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY MORNING JUNE 6.

 MILLER

EFFECTIVE 7 AM TUESDAY JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER
FOR THIS PRODUCT WILL CHANGE FROM HWOOKC TO HWOOUN.  THE WMO HEADER
WILL REMAIN UNCHANGED.  PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.

In the hours before

Special weather statement, Jun 5, 4:12 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT SAT JUN 5 2004

OKZ004-005-052145-
HARPER OK-WOODS OK-
412 PM CDT SAT JUN 5 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER AND WOODS COUNTIES.

AT 412 PM CDT... A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS
LOCATED ACROSS SOUTHERN KANSAS FROM MINNEOLA... TO NORTHWEST OF
WILMORE... MOVING SOUTHEAST AT 15 MPH.

AT THEIR PRESENT MOVEMENT... THESE STORMS WILL BEGIN TO AFFECT
HARPER AND WOODS COUNTIES IN NORTHWEST OKLAHOMA BY AROUND 5 PM.

PEOPLE IN HARPER AND WOODS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Jun 5, 4:56 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
456 PM CDT SAT JUN 5 2004

OKZ004-005-052230-
HARPER OK-WOODS OK-
456 PM CDT SAT JUN 5 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER AND WESTERN WOODS
COUNTIES.

AT 455 PM CDT... A RATHER SMALL CLUSTER OF STRONG TO SEVERE
THUNDERSTORMS WAS LOCATED OVER CLARK COUNTY KANSAS... ABOUT 30 MILES
NORTH OF BUFFALO.  THESE STORMS WERE MOVING SOUTHEAST AT 25 MPH.

IF THESE STORMS MAINTAIN THEIR PRESENT MOVEMENT... THEY WILL AFFECT
NORTHERN HARPER AND WESTERN WOODS COUNTIES BY 530 PM WITH A THREAT
OF QUARTER SIZE HAIL AND WINDS TO 65 MPH.

PEOPLE IN HARPER AND WOODS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Jun 5, 5:46 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT SAT JUN 5 2004

OKZ009-010-052315-
ELLIS OK-WOODWARD OK-
546 PM CDT SAT JUN 5 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND WOODWARD COUNTIES.

AT 546 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 23 MILES NORTH OF
FORT SUPPLY...MOVING SOUTH AT 25 MPH. IN ADDITION... OTHER
THUNDERSTORMS WERE DEVELOPING ABOUT 10 MILES WEST OF WOODWARD.

PEOPLE IN ELLIS AND WOODWARD COUNTIES...INCLUDING THE CITY OF
WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY THROUGH AT
LEAST 6 PM... AS A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED
SHORTLY FOR LARGE HAIL AND STRONG THUNDERSTORM WINDS.

 MILLER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:15 AM CDTSevere Thunderstorm WarningOUNCanadian45 min
Jun 5, 5:16 PM CDTSevere Thunderstorm WarningOUNHarper59 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.